Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 78, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2022, 2:34 PM MST for Pima County, Pinal County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2022, 2:34 PM MST (21:34 UTC)
- Expired
- Jul 30, 2022, 3:00 PM MST
- In force
- 26 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:03 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 30, 1:03 PM MST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 103 PM MST Sat Jul 30 2022 .SYNOPSIS...Daily rounds of showers and thunderstorms will continue through next week. Afternoon temperatures are expected to remain just a bit cooler than average well into next week. && .DISCUSSION...An inverted trough across western TX and adjacent Chihuahua continues to push west with increased upper level diffluence and broad scale lift across SE Arizona. We're seeing showers and thunderstorms develop, especially across the higher terrain to the south and east of Tucson. Conditions are favorable for storms to push northwest including into the Tucson Metro with the most likely timing between 2 and 6 PM for thunderstorms. With 1000-2000 J/KG of MLCAPE available to tap into along with above normal moisture levels and about 1000J/KG of DCAPE, pretty much all monsoon threats come into play. The potential is there for some wet microburst activity and areas of flash flooding with the stronger cluster of storms. In addition, as the cold pools develop, strong outflow winds are likely to push out to the west/northwest into the deserts of Pinal County and the T.O. nation resulting in the possibility of areas of blowing dust. As the aforementioned inverted trough pushes west into our region tonight, that could help persist some shower and thunderstorm activity well into the evening, especially if an MCS develops across adjacent Sonora. If today/this evening is as active as we are currently expecting, that should portend to somewhat lesser coverage on Sunday as the atmosphere might be worked over. Regardless, we still have some decent mid level flow to work with to possibly help recharge things along with abundant moisture so it could still be a pretty typical monsoon day. Looking into the work week, the high will briefly relocate into Central AZ/NM Monday and Tuesday as moisture levels back off to more typical levels for this time of year. While the positioning of the high isn't great, enough recycled moisture under the high will be enough to keep average monsoon thunderstorm levels. As the week progresses, the high will shift back more towards the southern high plains opening the door to increased moisture and disturbances in the deep east to southeast flow and a renewed uptick in coverage. Temperatures will generally be near to slightly below normal through the forecast period. && .AVIATION...Valid through 01/00Z. SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL can be expected through 31/07z. Best chances for KTUS will be between 30/21z-31/01z and 31/03z-31/06z at KOLS. Isolated SHRA/TSRA will continue through 31/12z-31/14z with another round of VCSH possible at KTUS. Cigs can lower to 4k-7k ft AGL with any precipitation, including gusty winds in excess of 40 kts. Otherwise, winds will follow diurnal trends and remain near or below 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect continued scattered shower and thunderstorm activity into next week with a bit of a down trend to a more normal monsoon pattern. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 12:58 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1258 PM MST Sat Jul 30 2022
AZZ503-504-507-513-302045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1258 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of east central Pima
County through 145 PM MST...
At 1257 PM MST, Doppler radar was tracking a strong thunderstorm
near East Sahuarita, or 7 miles southeast of Sahuarita, moving north
at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Green Valley, East Sahuarita, Corona De Tucson and
Summit.
This includes the following highways...
Interstate 10 between mile markers 275 and 277.
Interstate 19 between mile markers 34 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3185 11073 3174 11101 3197 11116 3208 11075
TIME...MOT...LOC 1957Z 161DEG 14KT 3188 11086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 1:29 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST Sat Jul 30 2022
AZZ504-514-302115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
129 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of east central Pima
County through 215 PM MST...
At 129 PM MST, Doppler radar was tracking a strong thunderstorm near
East Sahuarita, or 7 miles northeast of Sahuarita, moving north at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights,
Tanque Verde, Vail, South Tucson, East Sahuarita, Summit, Tucson
International Airport, Saguaro National Park East, Corona De Tucson,
Catalina Foothills, Rita Ranch and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 257 and 282.
Interstate 19 between mile markers 45 and 63.
Route 86 between mile markers 168 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3196 11078 3192 11099 3223 11107 3232 11072
3206 11056
TIME...MOT...LOC 2029Z 169DEG 19KT 3200 11088
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 1:36 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST Sat Jul 30 2022
AZZ508-509-511-512-302115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
136 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of south central Graham
and north central Cochise Counties through 215 PM MST...
At 136 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Willcox, moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willcox.
This includes the following highways...
Interstate 10 between mile markers 341 and 359.
Route 186 near mile marker 327.
Route 191 between mile markers 88 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3236 10956 3221 10964 3228 10990 3245 10979
TIME...MOT...LOC 2036Z 103DEG 5KT 3228 10967
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 1:51 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
151 PM MST Sat Jul 30 2022
AZZ504>506-514-302130-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
151 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 230 PM MST...
At 150 PM MST, Doppler radar was tracking a strong thunderstorm over
Saddlebrooke, or near Catalina, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Oracle, Saddlebrooke, Catalina State Park,
Oracle Junction and Biosphere 2.
This includes the following highways...
Route 77 between mile markers 83 and 103.
Route 79 between mile markers 92 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3249 11073 3242 11092 3269 11110 3279 11076
TIME...MOT...LOC 2050Z 158DEG 10KT 3253 11086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KRGLocal storm report, Jul 30, 2:15 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 8 NE TUCSON 32.29N 110.80W
07/30/2022 PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS TREE BRANCHES DOWN
AND POWER OUT FOR THE NEIGHBORHOOD.
&&
KJSSpecial weather statement, Jul 30, 2:27 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
227 PM MST Sat Jul 30 2022
AZZ502-504>507-514-302200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra Vista/Benson-Southeast Pinal
County including Kearny/Mammoth/Oracle-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
227 PM MST Sat Jul 30 2022
...Strong thunderstorms will impact portions of northeastern Pima and
southeastern Pinal Counties through 300 PM MST...
At 225 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Saddlebrooke to near Flowing Wells to 7
miles west of Three Points. Movement was north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Oracle, Mammoth, Casas Adobes,
Flowing Wells, Saddlebrooke, Three Points, Avra Valley, San Manuel,
Tortolita, Mount Lemmon/Summerhaven, Tucson Estates, Saguaro National
Park West, Catalina State Park, Catalina Foothills, Picture Rocks and
Red Rock.
This includes the following highways...
Interstate 10 between mile markers 227 and 257.
Route 77 between mile markers 70 and 115, and between mile markers
118 and 123.
Route 79 between mile markers 92 and 108.
Route 86 between mile markers 144 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3287 11099 3258 11132 3227 11168 3203 11141
3222 11099 3253 11060 3284 11067
TIME...MOT...LOC 2125Z 129DEG 11KT 3259 11085 3232 11109 3209 11141
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:34 PM MST | Areal Flood Advisory | TWC | Pinal | 116 min |
| Jul 30, 12:16 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Jul 30, 12:38 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Jul 30, 12:58 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Jul 30, 1:27 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 30, 1:29 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 30, 1:36 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Jul 30, 1:46 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 30, 1:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 30, 1:51 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 30, 1:52 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 113 min |
| Jul 30, 2:08 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 112 min |
| Jul 30, 2:14 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 30, 2:27 PM MST | Special Weather Statement | TWC | 33 min | |
| Jul 30, 2:37 PM MST | Special Weather Statement | TWC | 23 min | |
| Jul 30, 2:49 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 116 min |
| Jul 30, 2:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 30, 3:02 PM MST | Special Weather Statement | TWC | Pinal | 43 min |
| Jul 30, 3:07 PM MST | Dust Storm Advisory | TWC | Pinal | 66 min |
| Jul 30, 3:26 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 30, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 33 min |
| Jul 30, 3:38 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 112 min |
| Jul 30, 3:45 PM MST | Special Weather Statement | TWC | Pinal | 30 min |
| Jul 30, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 24 min |
| Jul 30, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 23 min |
| Jul 30, 4:09 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 36 min |
| Jul 30, 4:13 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Jul 30, 4:21 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 114 min |
| Jul 30, 4:29 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Jul 30, 4:31 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 30, 4:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 30, 4:50 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.